Top 10 Medication Errors – Medications with Similar Components Cause Accidental Overdose
It is difficult to track medication mistakes since they are often not reported or on record unless someone is seriously injured by the error. Each year, over one and a half million people become seriously ill after taking the wrong medication. Another 100,000 die due to medicine mistakes. According to MSN Health, the third most common drug error involves accidental overdose by taking drugs with similar components.
Many medications have similar properties even though they are used to treat different things. Heath Ledger’s official cause of death was acute intoxication by the combined effects of the medications he took, many of which had sedative attributes. While his death was chalked up to prescription drug abuse, combined drug intoxication can occur in patients who are following the instructions given to them by their doctors.
For example, narcotic painkillers like Vicodin, medications like Paxil that are used to treat anxiety and depression, and sleeping pills like Ambien all have sedative properties. If taken together, these drugs can have a toxic, deadly effect. Those who suffer from anxiety and depression may also suffer from insomnia and could potentially be prescribed multiple drugs with similar effects.
Over-the-counter medications can also have similar properties. In particular, many over-the-counter medications for colds contain combinations of various drugs to treat different symptoms. If a person has a cold and takes both Dayquil and acetaminophen (Tylenol) at the same time, he is likely overdosing on acetaminophen. Other over-the-counter medications have sedative properties that can prove dangerous if taken in conjunction with certain prescription medications.
There are three important things a person can do to protect against this kind of medication mistake. First, he should make sure that every doctor he sees has an updated list of both the prescriptions and over-the-counter medications he takes, even if he does not use them regularly. Second, he should read all medication labels. Taking more than one drug that warns against driving or warns you may become drowsy can be dangerous. Drinking alcohol should also be avoided as it can exacerbate the problem.